Oregon, 2006Winter Weather in Oregon, November 30, 2006
November 30, 2006 · NWS PQR · 6 events in 3 counties and zones
A Pacific storm advanced over northwest Oregon, bringing rain to much of the lower elevations, and snow in the mountains. However, as the storm began to shift east, the relatively warm system rode over pre-existing cold air entrenched in the lower elevations, resulting in freezing rain at lower elevations - mainly through the Columbia River Gorge, portions of the northern Willamette valley, as…
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm advanced over northwest Oregon, bringing rain to much of the lower elevations, and snow in the mountains. However, as the storm began to shift east, the relatively warm system rode over pre-existing cold air entrenched in the lower elevations, resulting in freezing rain at lower elevations - mainly through the Columbia River Gorge, portions of the northern Willamette valley, as well as valley regions within the northern Cascades. As a result, for much of the day, Interstate 84 was closed due to ice on the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 30, 2:33 AM PST, 1 hour 27 minutes earlier.
Area forecast discussion, Nov 30, 2:33 AM PST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
233 AM PST THU NOV 30 2006
.SYNOPSIS...A STRONG PACIFIC FRONT WAS MOVING THROUGH SOUTHWEST
WASHINGTON AND NORTHWEST OREGON EARLY THIS MORNING...PRODUCING RAIN
EXCEPT FREEZING RAIN IN AREAS BORDERING AND TO THE NORTH OF THE
COLUMBIA RIVER FROM THE GORGE TO THE COAST RANGE...AND ALSO SNOW IN
THE EASTERN PART OF THE GORGE AND IN THE CASCADES. THE PRECIPITATION
WILL TURN TO RAIN EXCEPT UP IN THE CASCADES AS THE FRONT MOVES
THROUGH LATER THIS MORNING AND MIXES OUT THE AIR MASS. THE FRONT WILL
BE EAST OF THE CASCADES IN THE AFTERNOON. POST FRONTAL SHOWERS WILL
SPREAD INTO THE COAST LATER THIS MORNING AND INLAND IN THE
AFTERNOON...LINGERING INTO FRIDAY. HIGH PRESSURE BUILDS INLAND AFTER
THAT FOR A TREND TOWARD DRIER CONDITIONS WITH NIGHT AND MORNING FOG
IN STABLE VALLEYS...THOUGH EAST WINDS WILL AGAIN DEVELOP THROUGH THE
GORGE THIS WEEKEND. ANOTHER PACIFIC FRONTAL SYSTEM WILL FLATTEN THE
UPPER LEVEL RIDGE SOME EARLY NEXT WEEK AND MAY GIVE SOME SMALL
CHANCES OF PRECIPITATION.
&&
.SHORT TERM...FREEZING RAIN HAS DEVELOPED IN THE GREATER
PORTLAND/VANCOUVER METRO AREA OVERNIGHT...ESPECIALLY IN AREAS
RELATIVELY CLOSE TO THE COLUMBIA RIVER. THE FREEZING RAIN EXTENDS OUT
TO SCAPPOOSE. TEMPERATURES WERE ALSO BELOW FREEZING IN THE FAR NORTH
COAST RANGE AT SEVERAL LOCATIONS INCLUDING WILSON RIVER SUMMIT AND
CLATSKANIE. SNOW WAS FALLING IN THE EASTERN HALF OF THE GORGE...AND
UP IN THE CASCADES. TEMPERATURES WERE STARTING TO MODERATE UP NEAR
KELSO AND CASTLE ROCK. THE COLD FRONT OFFSHORE WAS PASSING BUOY 29 AT
1 AM...AND ASTORIA AT 2 AM. THE AIR MASS WILL MODERATE AS THE FRONT
MOVES THROUGH AND THE ONSHORE WINDS INCREASE. WILL MAINTAIN CURRENT
WARNINGS/ADVISORIES BELOW...BUT WILL LIKELY BE ABLE TO START DROPPING
THEM FROM THE WEST AS THE FRONT BEGINS TO MOVE THROUGH. THE FRONT
WILL LIKELY BE MOVING THROUGH THE PORTLAND METRO AREA DURING THE
EARLY PART OF THE COMMUTE THIS MORNING...AND EAST OF THE CASCADES
LATER IN THE MORNING AND EARLY IN THE AFTERNOON. THE SNOW IN THE
GORGE WILL TRANSITION TO FREEZING RAIN THEN RAIN LATER THIS MORNING
AS THE FRONT APPROACHES AND THEN MOVES THROUGH. WILL THEN SEE SHOWERS
SPREAD ONTO THE COAST IN THE POST FRONTAL ONSHORE FLOW LATER THIS
MORNING AND FARTHER INLAND IN THE AFTERNOON...THOUGH THE BEST
OROGRAPHICS WILL BE WELL NORTH IN WASHINGTON. THE SNOW LEVEL LOOKS TO
SETTLE IN AROUND 3500 OR 4000 FEET THIS AFTERNOON AFTER THE AIR MASS
MIXES.
SHOWERS WILL LINGER INTO FRIDAY ESPECIALLY NEAR HIGHER TERRAIN...AS
THE UPPER FLOW TURNS MORE NORTHERLY AND DRIES OUT. THEN WE SHOULD SEE
SOME AREAS OF FOG FRIDAY NIGHT AND SATURDAY MORNING UNDER CLEARING
SKIES. OFFSHORE EAST WINDS DEVELOP THROUGH THE COLUMBIA GORGE ON
SATURDAY AND SUNDAY THAT SHOULD CLEAR THE FOG OUT.
WINDS STAYED JUST BELOW HIGH WIND CRITERIA ON THE COAST AS THE FRONT
MOVED ONSHORE IN THE NORTH. STILL A FEW MORE HOURS...UNTIL AROUND
SUNRISE OR SO...BEFORE THE WINDS EAST ON THE CENTRAL COAST THIS
MORNING. TOLLESON
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
ECMWF AND GFS SIMILAR IN THE LONG RANGE BUILDING A RIDGE OVER THE
NORTHEAST PACIFIC AND DRYING OUT THE AREA. ENSEMBLES BEGIN TO BREAK
DOWN ON DAY 4. NEVERTHELESS THE AREA IS IN A RIDGING PATTERN. A
DISTURBANCE IS EXPECTED TO PASS THROUGH ON MONDAY NIGHT WITH LITTLE
PRECIP. PACIFIC NORTHWEST KEEPS NORTHWESTERLY FLOW OVER THE AREA
REGARDLESS OF THE ENSEMBLE MEMBER YOU PICK - SO KEPT GENERAL IDEA OF
MOSTLY DRY. PRECIPITATION MORE LIKELY OVER THE NORTHERN PART OF THE
CWA AS WEATHER SYSTEMS RIDE ACROSS THE RIDGE. INCREASED POPS TO A
CHANCE FOR MONDAY.
&&
.AVIATION...CONDITIONS INLAND TONIGHT RANGE FROM MVFR TO IFR IN
HEAVER RAIN OR FREEZING RAIN. THE COLD FRONT IS SITTING JUST OFFSHORE
AND IS ABOUT TO PASS KAST. THE FRONT WILL CONTINUE TO ADVANCE
SOUTHEAST THROUGH THE FORECAST AREA THROUGH THE AFTERNOON...WITH
PRECIP CHANGING TO SHOWERS BEHIND THE FRONT AND LOW LEVEL FLOW
BECOMING ONSHORE. GUSTY WINDS ARE STILL POSSIBLE AHEAD OF THE
FRONT...ESPECIALLY ALONG THE CENTRAL OREGON COAST AND OVER THE
MOUNTAIN RANGES. CEILINGS ARE EXPECTED TO SLOWLY IF GRADUALLY IMPROVE
TO VFR NOT LONG AFTER FRONTAL PASSAGE...WITH AREAS OF MVFR IN HEAVIER
SHOWERS. FREEZING RAIN IS EXPECTED TO END AT MOST NORTHERN VALLEY
AREAS BY LATE MORNING...AND THROUGH THE GORGE BY EARLY AFTERNOON.
&&
.MARINE...COLD FRONT SITTING JUST OFFSHORE AND IS ABOUT TO PASS KAST.
GALE FORCE WINDS CAN BE EXPECTED AHEAD OF THE FRONT...WITH WINDS
DROPPING OFF BEHIND. HAVE EXTENDED THE GALE WARNING FOR THE SOUTHERN
WATERS...AS THE FRONT WILL TAKE A LITTLE LONGER YET TO PASS THROUGH.
ONCE THE GALE WARNING HAS EXPIRED...MOST LIKELY WILL ISSUE A SMALL
CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ALL WATERS...AS SEAS WILL
AROUND 12 FEET WITH THE FRONTAL PASSAGE...ESPECIALLY IN THE NORTH
WATERS. SEAS REMAIN ABOVE 10 FT THROUGH FRIDAY AFTERNOON.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA....WINTER STORM WARNING THROUGH THIS MORNING COL GORGE...
NORTH OREGON CASCADES...NORTH WILLAMETTE VALLEY AND CLARK
COUNTY.
WINTER WEATHER ADVISORY THROUGH THIS MORNING SOUTH
WASHINGTON CASCADES AND FOOTHILLS...AND NORTH OREGON
FOOTHILLS
WINTER WEATHER ADVISORY THROUGH EARLY THIS MORNING IN THE
LOWER COLUMBIA AND I-5 CORRIDOR OF SOUTHWEST WASHINGTON...
THE FAR NORTH OREGON COAST RANGE...AND THE WILLAPA HILLS.
GALE WARNING FROM CAPE SHOALWATER TO FLORENCE THROUGH EARLY
THIS MORNING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
EARLY FRIDAY MORNING.
&&
.PRELIMINARY POINT POPS...
AST 7521- PDX 9421- SLE 9421- EUG 9411-
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 29, 5:55 AM PST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
555 AM PST WED NOV 29 2006
ORZ005-006-009>011-WAZ019-022-023-039-040-301400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
555 AM PST WED NOV 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC SYSTEM WILL MOVE MOISTURE INTO THE AREA LATER TONIGHT.
THIS PRECIPITATION WILL OVERRUN THE COLD AIR IN PLACE AND PRODUCE
FREEZING RAIN...SEE PDXWSWPQR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A PACIFIC SYSTEM WILL MOVE MOISTURE INTO THE AREA THURSDAY.
THIS PRECIPITATION WILL OVERRUN THE COLD AIR IN PLACE AND PRODUCE
FREEZING RAIN...SEE PDXCWFPQR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-301400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
555 AM PST WED NOV 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
POSSIBLE GALE FORCE WINDS BEGINNING THIS EVENING...SEE PDXCWFPQR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
POSSIBLE GALE FORCE WINDS THU MORNING...SEE PDXCWFPQR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ001>004-007-008-012-013-PZZ210-WAZ020-021-301400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-COLUMBIA RIVER BAR-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
555 AM PST WED NOV 29 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
Winter Weather, Western Columbia River Gorge
- When
- November 30, 4:00 AM PST to 12:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Department of Highways
Heavy freezing rain reported along all portions of Interstate 84. In Hood River, the freezing rain occurred after 2 inches of snow fell. This caused the interstate to close early in the morning, and remained closed through much of the day.
Winter Weather, Greater Portland Metro Area
- When
- November 30, 4:00 AM PST to 8:00 AM PST
- Where
- Greater Portland Metro Area forecast zone
- Reported by
- NWS Employee
Moderate freezing rain seen at the Portland WFO, with up to one-quarter of an inch accumulations.
Winter Weather, Greater Portland Metro Area
- When
- November 30, 4:00 AM PST to 8:00 AM PST
- Where
- Greater Portland Metro Area forecast zone
- Reported by
- Mesonet
Moderate to heavy freezing rain reported in Gresham and Troutdale.
Winter Weather, Northern Oregon Cascades
- When
- November 30, 4:00 AM PST to 12:00 PM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Department of Highways
In the lower elevations of the Cascades, heavy freezing rain reported in Parkdale and in most of the Hood River valley.
Winter Weather, Northern Oregon Cascades
- When
- November 30, 4:00 AM PST to 12:00 PM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Mesonet
In the higher elevations of the Cascades, 10 inches of snow reported at the Mt. Hood test site.
Winter Weather, Northern Oregon Cascades
- When
- November 30, 4:00 AM PST to 12:00 PM PST
- Where
- Northern Oregon Cascades forecast zone
- Reported by
- Mesonet
In the higher elevations of the Cascades, 6 inches of snow reported at Timberline Lodge.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Missouri, November 30, 2006$202 million · 34 events
- Tornadoes and Damaging Winds in Alabama, November 30, 2006$559,000 · F1 · 10 events
- Winter Storm in Kansas, November 30, 2006$1.7 million · 3 events
- Strong Wind in Texas, November 30, 2006$25,000 · 1 event
- Heavy Snow in Missouri, November 30, 2006$6,000 · 18 events
- Winter Storm and Winter Weather in Texas, November 30, 200617 events
- Winter Storm and Heavy Snow in Kansas, November 30, 200614 events
- Heavy Snow and Winter Weather in Kansas, November 30, 20061 injured · 6 events
- High Surf in Hawaii, November 30, 200612 events
- Winter Storm in Illinois, November 30, 20067 events
- Frost and Freeze in California, November 30, 20065 events
- Winter Storm and Winter Weather in Iowa, November 30, 20064 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6184, 6185, 6186, 6187, 6188, 6189.